Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 31, 2016, 6:46 PM MDT for Doña Ana County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 6:46 PM MDT (00:46 UTC)
- Expired
- Aug 31, 2016, 8:45 PM MDT
- In force
- 119 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 50 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WGUS54 KEPZ 010046
FFWEPZ
NMC013-010245-
/O.NEW.KEPZ.FF.W.0020.160901T0046Z-160901T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
646 PM MDT WED AUG 31 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 845 PM MDT
* AT 645 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN PORTIONS OF LAS CRUCES. MINOR STREET FLOODING IS
OCCURRING AND RAIN CONTINUES TO FALL. MORE SERIOUS FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAS CRUCES...
TALAVERA...
NMSU MAIN CAMPUS...
MESILLA...
NORTHEAST LAS CRUCES...
EAST MESA...
SOLEDAD CANYON...
AND DRIPPING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3235 10659 3226 10658 3220 10673 3232 10681
3239 10673 3241 10666
$$
HARDIMAN2 follow-up statements
985
WGUS74 KEPZ 010123
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
723 PM MDT WED AUG 31 2016
NMC013-010245-
/O.CON.KEPZ.FF.W.0020.000000T0000Z-160901T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
723 PM MDT WED AUG 31 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHEASTERN DONA ANA COUNTY...
AT 720 PM MDT...THUNDERSTORMS OVER EASTERN PORTIONS OF LAS CRUCES
WERE WEAKENING, THOUGH LIGHT TO MODERATE RAINFALL CONTINUED. RAIN
GAUGE REPORTS AND RADAR ESTIMATES INDICATE OVER 1 INCH OF RAIN FELL
AROUND THE ORGAN MESA AND LAS ALTURAS NEIGHBORHOODS AND OVER A-
MOUNTAIN IN A VERY SHORT PERIOD OF TIME. RUNOFF IS LIKELY TO
CONTINUE TO CAUSE LOCALIZED FLOODING FOR ANOTHER HOUR OR SO.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EASTERN LAS CRUCES...TALAVERA...NMSU MAIN CAMPUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3226 10660 3224 10662 3220 10673 3232 10681
3238 10672 3239 10670
$$
HARDIMAN827
WGUS74 KEPZ 010236
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
836 PM MDT WED AUG 31 2016
NMC013-010245-
/O.EXP.KEPZ.FF.W.0020.000000T0000Z-160901T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
836 PM MDT WED AUG 31 2016
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DONA ANA COUNTY WILL
EXPIRE AT 845 PM MDT...
THE HEAVY RAIN HAS ENDED. ARROYOS MAY CONTINUE TO RUN LIGHTLY THIS
EVENING, BUT FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND BEWARE OF DEBRIS
LEFT BEHIND IN LOW WATER CROSSINGS AND WHERE WATER HAS RECEDED.
LAT...LON 3226 10660 3224 10662 3220 10673 3232 10681
3238 10672 3239 10670
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:26 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 31, 2:26 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 226 PM MDT WED AUG 31 2016 .SYNOPSIS... Abundant moisture will help fuel scattered showers and thunderstorms tonight and Thursday. A few storms could produce over an inch of rain in an hour which could lead to some flash flooding. For Friday and the holiday weekend we will see lower rain chances but our temperatures will creep a little above normal. && .DISCUSSION... We continue to see abundant moisture across the area which will continue to fuel scattered showers and thunderstorms today through Thursday. Currently there is not much of a flow pattern aloft, the intermountain west is under a very broad area of upper level high pressure. Near the surface we see east and southeast winds which are continuing to help bring abundant moisture in from the east. This moisture is helping to fuel scattered showers and thunderstorms. With the abundant moisture any storms that do develop will be efficient rainfall producers. A few storms this evening and again on Thursday could produce some isolated flash flooding, but without a real focus like an upper level low or a frontal system the heavy rain could fall just about any place. For now I do not see the need for a flash flood watch since there is no clear signal when or where the heavy rain will occur. On Friday we will begin to see the westerly winds scour out some of our moisture. On Friday the threat for heavy rain will lessen but we will still see a chance for afternoon and evening thunderstorms. For Saturday afternoon through Labor Day we will see enough drying that we can pull most of the pops from the lowlands. Then for next Tuesday and Wednesday the upper level high to our east will recenter over the Gulf of Mexico and the circulation around the high will begin to push moisture back into the region. Right now the ECMWF is more bullish on rain amounts for that time period than the GFS. For now I have some slight chance pops in the forecast on next Tuesday and Wednesday to cover the increased moisture. Quickly looking at our afternoon high temperatures. After today's well below normal temperatures we will see a few degrees of warming on Thursday, but highs will still be running around five degrees below normal. Then on Friday as we begin to dry out we will see our highs return to seasonal normals. For Saturday through Monday as the drier air works into the area we will see our high temperatures creep a few degrees above normal. Finally for the middle of next week as clouds and moisture start to return our highs will settle back toward seasonal normals. && .AVIATION...valid 01/00Z - 02/00Z subtropical moisture continues to flow into the CWA with easterly winds. In general... winds ENE- ESE 7-12 kts Sky in general SCT-BKN 040-060 BKN 100-140 and BKN 200- 250. Areas of SCT020 BKN030-040CB BKN-OVC 080-12 BKN-OVC 200. LCL VSBY 2-4 MILES IN RA/BR. MVFR TO IFR in heavier showers and embedded thunderstorms. && .FIRE WEATHER... Moist and unstable East to east winds continue to flow into southern New Mexico and Far West texas into Thursday. Continued scattered to numerous showers and thunderstorms through Thursday with heavy rainfalls causing an increasing probability of some flash flooding over a few low lying locations. Showers and thunderstorms should diminish somewhat by the weekend as westerly winds push drier air into the Borderland. Temperatures around 5 to 10 degrees below normal today through Thursday rising to near normal by Friday. Min RH values will generally range in the 40% to 50% values over most areas Wednesday and into the 60%-70% levels in the Sacramento Mountains. RH values overall will be about 5% lower on Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 67 85 69 89 / 50 50 30 20 Sierra Blanca 64 82 65 85 / 40 50 30 30 Las Cruces 64 82 65 87 / 50 50 30 20 Alamogordo 63 82 64 87 / 50 50 30 30 Cloudcroft 48 63 51 66 / 60 70 40 50 Truth or Consequences 61 80 64 84 / 40 50 40 30 Silver City 58 76 59 80 / 50 60 30 40 Deming 64 83 65 87 / 50 50 30 20 Lordsburg 64 85 65 89 / 50 50 30 20 West El Paso Metro 68 84 69 88 / 50 50 30 20 Dell City 63 83 64 86 / 40 50 30 30 Fort Hancock 68 86 69 89 / 40 50 30 20 Loma Linda 61 78 64 82 / 50 60 30 30 Fabens 66 85 68 89 / 50 50 30 20 Santa Teresa 66 84 67 88 / 50 50 30 20 White Sands HQ 65 81 66 86 / 50 60 40 30 Jornada Range 62 81 63 86 / 50 50 40 30 Hatch 64 81 65 86 / 50 50 40 20 Columbus 65 84 66 89 / 50 50 30 20 Orogrande 64 82 66 86 / 50 50 30 30 Mayhill 52 68 53 72 / 50 70 40 50 Mescalero 53 72 54 75 / 60 70 40 50 Timberon 51 69 52 72 / 60 70 40 50 Winston 53 74 55 78 / 50 60 40 50 Hillsboro 58 78 60 83 / 50 60 40 40 Spaceport 61 80 63 84 / 40 50 40 20 Lake Roberts 54 76 55 79 / 50 70 40 40 Hurley 59 77 59 82 / 50 50 30 40 Cliff 60 83 61 86 / 50 60 40 40 Mule Creek 56 80 57 83 / 50 60 40 40 Faywood 59 79 60 84 / 50 50 30 40 Animas 62 86 64 89 / 50 50 30 20 Hachita 62 84 63 89 / 50 40 30 20 Antelope Wells 62 83 63 87 / 60 50 30 30 Cloverdale 61 80 62 83 / 50 50 30 30 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && Brice/Novlan
Hazardous weather outlook, Aug 31, 11:15 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1115 AM MDT WED AUG 31 2016 NMZ401>417-TXZ418>424-011715- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1115 AM MDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE ACROSS THE AREA WILL HELP FUEL SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE EXCESSIVE RAINFALL LEADING ISOLATED FLASH FLOODING. RAINFALL AMOUNTS WILL RANGE FROM LESS THAN 0.10 TO 1 INCH WITH ISOLATED 2+ INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL CONTINUE ON THURSDAY. FOR FRIDAY AND INTO THE HOLIDAY WEEKEND WE WILL SEE LESS CHANCES FOR RAIN AND WARMER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... IF YOU OBSERVE FLOODING PLEASE REPORT IT TO THE NWS OFFICE VIA OUR 800 SPOTTER PHONE NUMBER OR VIA TWITTER USING OUR USER NAME @NWSELPASO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:52 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 53 min |
| Sep 1, 12:08 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Sep 1, 12:53 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 1, 1:22 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Sep 1, 2:31 PM MDT | Special Weather Statement | EPZ | Otero | 44 min |
| Sep 1, 2:45 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 1, 3:22 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 1, 4:09 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Sep 1, 4:17 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.